Journal of Symbolic Logic

Perfect trees and elementary embeddings

Sy-David Friedman and Katherine Thompson

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


An important technique in large cardinal set theory is that of extending an elementary embedding j:M→ N between inner models to an elementary embedding j*:M[G]→ N[G*] between generic extensions of them. This technique is crucial both in the study of large cardinal preservation and of internal consistency. In easy cases, such as when forcing to make the GCH hold while preserving a measurable cardinal (via a reverse Easton iteration of α-Cohen forcing for successor cardinals α), the generic G* is simply generated by the image of G. But in difficult cases, such as in Woodin’s proof that a hypermeasurable is sufficient to obtain a failure of the GCH at a measurable, a preliminary version of G* must be constructed (possibly in a further generic extension of M[G]) and then modified to provide the required G*. In this article we use perfect trees to reduce some difficult cases to easy ones, using fusion as a substitute for distributivity. We apply our technique to provide a new proof of Woodin’s theorem as well as the new result that global domination at inaccessibles (the statement that d(κ) is less than 2κ for inaccessible κ, where d(κ) is the dominating number at κ) is internally consistent, given the existence of 0#.

Article information

J. Symbolic Logic, Volume 73, Issue 3 (2008), 906-918.

First available in Project Euclid: 27 December 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Friedman, Sy-David; Thompson, Katherine. Perfect trees and elementary embeddings. J. Symbolic Logic 73 (2008), no. 3, 906--918. doi:10.2178/jsl/1230396754.

Export citation